Annals of Statistics

Estimating the degree of activity of jumps in high frequency data

Yacine Aït-Sahalia and Jean Jacod

Full-text: Open access


We define a generalized index of jump activity, propose estimators of that index for a discretely sampled process and derive the estimators’ properties. These estimators are applicable despite the presence of Brownian volatility in the process, which makes it more challenging to infer the characteristics of the small, infinite activity jumps. When the method is applied to high frequency stock returns, we find evidence of infinitely active jumps in the data and estimate their index of activity.

Article information

Ann. Statist., Volume 37, Number 5A (2009), 2202-2244.

First available in Project Euclid: 15 July 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62F12: Asymptotic properties of estimators 62M05: Markov processes: estimation
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05]

Jumps index of activity infinite activity discrete sampling high frequency


Aït-Sahalia, Yacine; Jacod, Jean. Estimating the degree of activity of jumps in high frequency data. Ann. Statist. 37 (2009), no. 5A, 2202--2244. doi:10.1214/08-AOS640.

Export citation


  • Aït-Sahalia, Y. and Jacod, J. (2008). Fisher’s information for discretely sampled Lévy processes. Econometrica 76 727–761.
  • Aït-Sahalia, Y. and Jacod, J. (2009). Testing for jumps in a discretely observed process. Ann. Statist. 37 184–222.
  • Belomestny, D. (2008). Spectral estimation of the fractional order of a Lévy process. Technical report, Weierstrass Institute for Applied Analysis and Stochastics, Berlin, Germany.
  • Blumenthal, R. and Getoor, R. (1961). Sample functions of stochastic processes with stationary independent increments. Journal of Mathematics and Mechanics 10 493–516.
  • Boyarchenko, S. and Levendorskiĭ, S. (2002). Perpetual American options under Lévy processes. SIAM J. Control Optim. 40 1663–1696.
  • Cont, R. and Mancini, C. (2007). Nonparametric tests for probing the nature of asset price processes. Technical report, Universita di Firenze.
  • DuMouchel, W. H. (1983). Estimating the stable index α in order to measure tail thickness: A critique. Ann. Statist. 11 1019–1031.
  • Hill, B. M. (1975). A simple general approach to inference about the tail of a distribution. Ann. Statist. 3 1163–1174.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Springer, New York.
  • Woerner, J. H. (2006). Analyzing the fine structure of continuous-time stochastic processes. Technical report, University of Göttingen.
  • Zolotarev, V. M. (1986). One-Dimensional Stable Distributions. Translations of Mathematical Monographs 65. Amer. Math. Soc., Providence, RI.